Filed Under - Curiosity, Health

Acetaminophen Warning Issued By FDA: Risk of Rare Stevens-Johnson syndrome

Posted By on Aug 5th, 2013
Follow:

Acetaminophen Warning: FDA Warns of Rare Acetaminophen Risk

Acetaminophen Warning: FDA Warns of Rare Acetaminophen Risk

FDA Issues Acetaminophen Warning

The Food and Drug Administration (FDA) has directed manufacturers making any drug using the popular pain killer Acetaminophen to now include a black box label warning that the drug may cause skin reaction.

Specifically, Acetaminophen has been known to cause Stevens-Johnson syndrome which causes the skin to blister and slough off. Over the past four decades, there have been 107 such cases caused by Acetaminophen, reports ABC News.

As for the black box label, it is the strongest warning that the FDA can direct a product to display. However, it is not clear what the FDA is hoping to achieve by the warning label.

Their spokesman insists they are not trying to direct people away from using the drug. The FDA stated that it is their intention to educate the public so that if early symptoms start arising from the use of Acetaminophen, they will be able to react appropriately before developing a full case of Stevens-Johnson syndrome.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” says Sharon Hertz, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

The decision may be a response to the Supreme Court’s overturning of a $21 million jury away to a Massachusetts woman this past June who had spent three months in the hospital following her 2004 use of the generic anti-inflammatory medicine Sulindac which caused her to suffer Stevens-Johnson syndrome and left her permanently scarred, blind, and on disability.

The agency continues to consider the benefits of this medication to outweigh the risks.

“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” says Hertz. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”

Source:
New Acetaminophen Warning: Why Now?

http://abcnews.go.com/blogs/health/2013/08/02/new-acetaminophen-warning-why-now/

FDA Warns of Rare Acetaminophen Risk
http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm363010.htm






Facebook comments:


All comments are moderated.
If your comment is approved, it will be posted within 24 hours


Leave a Reply


* Copy This Password *

* Type Or Paste Password Here *